Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2020, 4:50 PM CDT for Pocahontas County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 4, 2020, 5:19 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS53 KDMX 042150
SVRDMX
IAC151-042230-
/O.NEW.KDMX.SV.W.0039.200604T2150Z-200604T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
450 PM CDT Thu Jun 4 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Pocahontas County in northwestern Iowa...
* Until 530 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located over Pocahontas,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Gilmore City and Pocahontas Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4276 9479 4281 9444 4266 9444 4267 9478
TIME...MOT...LOC 2150Z 265DEG 20KT 4271 9471
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
961
WWUS53 KDMX 042210
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
510 PM CDT Thu Jun 4 2020
IAC151-042230-
/O.CON.KDMX.SV.W.0039.000000T0000Z-200604T2230Z/
Pocahontas IA-
510 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL POCAHONTAS COUNTY...
At 510 PM CDT, a severe thunderstorm was located near Pocahontas,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gilmore City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4281 9444 4266 9444 4267 9462 4278 9463
TIME...MOT...LOC 2210Z 265DEG 20KT 4272 9456
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg862
WWUS53 KDMX 042219
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
519 PM CDT Thu Jun 4 2020
IAC151-042229-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-200604T2230Z/
Pocahontas IA-
519 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POCAHONTAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4281 9444 4266 9444 4267 9462 4278 9463
TIME...MOT...LOC 2216Z 265DEG 20KT 4272 9449
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:52 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 4, 2:52 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 252 PM CDT Thu Jun 4 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 251 PM CDT Thu Jun 4 2020 Summary... The name of the game today/tonight will be scattered non-severe storms this afternoon/evening, followed by a line or broken line of storms streaming in from the northwest overnight. After that, warm to hot and humid remains through the weekend and to start next week before cooling back towards normal by the middle of the week. Potential remains too for parts/remnants of Tropical Storm Cristobal influencing Iowa Tuesday. Today through Friday Morning... A couple of concerns exist through this time frame, including scattered storms continuing across portions of northern Iowa and the potential for a line of stronger storms overnight moving in form the Dakotas. Currently, satellite nicely depicts the cumulus field that began to blossom around/after 16z this morning. A few scattered storms began around 17z and continue currently, primarily along Highway 20 where there is also a weak surface/low level convergence boundary and concurrent with the approach/passage of a weak shortwave aloft. With the underwhelming wind profiles, storms have primarily been relegated to short lives of moderate to heavy rainfall and small hail potential. An isolated stronger updraft capable of marginally severe hail will be possible, but should continue to follow the up/down nature with inability to organize. Later tonight, storms beginning to fire up in W South Dakota and SW North Dakota will grow upscale and take a likely SE/ESE turn, riding along the MUCAPE gradient. Some uncertainty remains in the exact geographic extent, ranging from a long linear structure to a broken line of sorts. Model trends today have typically trended toward the latter, likely due to the relatively dry air situated just NW of the air in the low-mid levels. That said, with better moisture situated within central Iowa and forecast to remain, if not slowly increase, overnight there is concern for growth as it enters the forecast area. Should that come to fruition, the main concerns will revolve around strong/damaging winds and hail (especially any storms able to organize within increasing shear profiles). A non-zero tornado threat will remain based on shear vector orientation (though a small- ish margin with 0-3km around 30-40 kts), and will be for QLCS development as opposed to any supercells (which would be more elevated in nature). Have tended to lean towards the HRRR suite throughout the day given its relatively well handling of the current situation. With some lingering uncertainty in spatial extent and evolution, the SPC Slight Risk across much of the area is more than reasonable. Friday Afternoon through Thursday... Warm and at times humid conditions will remain through the weekend and to start the week. A reprieve from the humidity will be seen Friday and Saturday as drier air settles in. The warmth though will predominantly continue, especially Sunday and Monday as upper level/thermal ridging slides east. Monday continues to look like another day in the low 90s with 850mb temps in the low 20s deg C. The ridging will quickly be ushered away as the western trough begins to kick out Tuesday. As it does so, the next good opportunity for widespread rainfall will accompany it Tuesday, including the continued opportunity for at least some remnants of Tropical Storm Cristobal (mainly moisture) as well. The rest of the week then looks to return to near-normal conditions in mid 70s to low 80s and comfortable dew points. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1232 PM CDT Thu Jun 4 2020 Main concerns within the TAF period will be scattered storms potentially affection KALO/KMCW/KFOD this afternoon/early evening and then another round that may affect all TAF sites overnight between roughly 06z and 15z from NW to SE. Generally MVFR conditions may prevail in areas of storms and VFR otherwise. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Jun 4, 4:33 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 PM CDT Thu Jun 4 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 433 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms can be expected across northern Iowa into the evening, with more storms possible into the overnight hours area wide. Some may be severe with large hail and damaging winds. A brief tornado cannot be ruled out overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms may linger across central and southern Iowa into Friday morning, with other non-severe storms possible later in the day south. Other thunderstorm chances are back in the forecast around Tuesday and Wednesday. The severe weather and heavy rain potential for these storms will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and into early Friday morning. Small
In the hours before
Special weather statement, Jun 4, 4:04 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Thu Jun 4 2020
IAZ036-042145-
Hamilton IA-
404 PM CDT Thu Jun 4 2020
...Strong storms may produce penny size hail...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster City, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Williams and Blairsburg.
LAT...LON 4252 9350 4247 9350 4247 9346 4239 9346
4246 9376 4253 9376
TIME...MOT...LOC 2104Z 278DEG 13KT 4247 9368
KotenbergLocal storm report, Jun 4, 4:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG EVANSDALE 42.46N 92.28W
06/04/2020 BLACK HAWK IA BROADCAST MEDIA
LARGE TREE DOWN. VIA KWWL TV VIEWER. TIME
ESTIMATED.
&&
BSSLocal storm report, Jun 4, 4:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 WSW EVANSDALE 42.46N 92.31W
06/04/2020 M55 MPH BLACK HAWK IA MESONET
IDOT RWIS MESONET STATION RWLI4 2 W
EVANSDALE.
&&
BSSSpecial weather statement, Jun 4, 4:29 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT Thu Jun 4 2020
IAZ038-039-050-042230-
Black Hawk IA-Tama IA-Grundy IA-
429 PM CDT Thu Jun 4 2020
...Strong storms may produce small hail and winds over 40 mph...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reinbeck, or 11 miles south of Cedar Falls, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waterloo, La Porte City, Hudson, Reinbeck, Washburn, Gilbertville and
Tf Clark State Park.
LAT...LON 4230 9230 4220 9230 4221 9264 4244 9261
4243 9206 4230 9206
TIME...MOT...LOC 2129Z 273DEG 23KT 4236 9251
KotenbergLocal storm report, Jun 4, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 E WATERLOO 42.49N 92.32W
06/04/2020 BLACK HAWK IA TRAINED SPOTTER
6 INCH DIAMETER TREE LIMBS DOWN IN LAFAYETTE
PARK.
&&
FABLocal storm report, Jun 4, 4:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W EVANSDALE 42.46N 92.30W
06/04/2020 BLACK HAWK IA TRAINED SPOTTER
UP TO 6 INCH DIAMETER TREE LIMBS DOWN.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:22 PM CDT | Special Weather Statement | DMX | Hamilton | 38 min |
| Jun 4, 3:34 PM CDT | Special Weather Statement | DMX | Tama | 41 min |
| Jun 4, 3:42 PM CDT | Special Weather Statement | DMX | Black Hawk | 33 min |
| Jun 4, 4:04 PM CDT | Special Weather Statement | DMX | Hamilton | 41 min |
| Jun 4, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 48 min |
| Jun 4, 4:29 PM CDT | Special Weather Statement | DMX | Black Hawk | 61 min |
| Jun 4, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Jun 4, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 34 min |
| Jun 4, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 45 min |
| Jun 4, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 28 min |
| Jun 4, 5:25 PM CDT | Special Weather Statement | DMX | Black Hawk | 65 min |
| Jun 4, 6:23 PM CDT | Special Weather Statement | DMX | Hamilton | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.